Oklahoma, 2006

Hail in Oklahoma, May 31, 2006

May 31, 2006 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm across the western Oklahoma panhandle during the early evening hours produced hail. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm across the western Oklahoma panhandle during the early evening hours produced hail. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 2:10 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, May 31, 2:10 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT WED MAY 31 2006

.DISCUSSION...DECENT PRECIP CHANCES WILL CONTINUE FOR ONE MORE
PERIOD AS SHORTWAVE MOVES ACROSS THE SOUTHERN ROCKIES.  LOW-LEVEL
EASTERLY FLOW HAS KEPT SUFFICIENT MOISTURE IN PLACE ACROSS THE
PANHANDLES BUT CLOUD COVER HAS KEPT TEMPS FROM WARMING TOO MUCH
TODAY IN MOST LOCATIONS.  BEST POPS WILL RESIDE IN THE WESTERN
COUNTIES THIS EVENING...BEFORE DIMINISHING AFTER MIDNIGHT.  LOW-LEVEL
MOISTURE WILL LINGER ACROSS THE AREA ON THURSDAY AS WELL.  SOME VERY
WEAK UPPER-LEVEL SUPPORT...WILL CARRY SLIGHT CHANCE DURING THE DAY.
UPPER-LEVEL FLOW BECOMES A BIT MORE NORTHWESTERLY BY THE EVENING
HOURS AND MAY SUPPORT SOME CONVECTION MOVING INTO THE NORTHWEST
ZONES DURING THE EVENING HOURS SO WILL CONTINUE 20 POPS THERE
THROUGH 5Z. TEMPS SHOULD BEGIN A GRADUAL WARMING TREND AS WELL AS
THE H5 RIDGE BUILDS IN FROM THE WEST.

DRY CONDITIONS EXPECTED FOR MOST LOCATIONS BY THE END OF THE WEEK
AND CONTINUING THROUGH THE REMAINDER OF THE FORECAST PERIOD.  ONLY
EXCEPTION IS THE POSSIBILITY OF SOME CONVECTION ORIGINATING OVER THE
HIGHER TERRAIN IN NM/CO MOVING INTO THE EXTREME NORTHWEST AREAS.
HOWEVER...THE STEERING FLOW IS MORE NORTHERLY BY THIS TIME SO IT
APPEARS LESS LIKELY.  HAVE GENERALLY GONE A FEW DEGREES ABOVE
GUIDANCE BEGINNING ON FRIDAY.  THE MEX LOOKS TO BE UNDERDOING THE
WARMING SLIGHTLY BASED ON THE STRENGTH OF THE UPPER-LEVEL RIDGE AND
THE LACK OF SIGNIFICANT CLOUD COVER.   THERE MAY BE A WIND SHIFT LATE
SUNDAY AS THE LEE SIDE TROF KICKS OUT BUT IT SHOULD BE BRIEF AS THE
LOW REDEVELOPS TO OUR NORTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  82  59  88 /  30  20   0   0
BEAVER OK                  60  85  59  90 /  30  20   0   0
BOISE CITY OK              57  82  57  90 /  50  20  20  10
BORGER TX                  61  86  63  90 /  30  20   0   0
BOYS RANCH TX              61  85  60  91 /  40  20  10  10
CANYON TX                  57  83  57  87 /  40  20  10   0
CLARENDON TX               61  84  60  87 /  30  20   0   0
DALHART TX                 58  82  58  90 /  50  20  10  10
GUYMON OK                  58  86  60  91 /  40  20  10   0
HEREFORD TX                57  82  57  88 /  40  20  10   0
LIPSCOMB TX                60  84  59  87 /  30  20   0   0
PAMPA TX                   61  84  62  85 /  30  20   0   0
SHAMROCK TX                62  86  61  88 /  30  20   0   0
WELLINGTON TX              64  87  61  90 /  30  20   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JOHNSON
Hazardous weather outlook, May 31, 2:50 PM CST, 3 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT WED MAY 31 2006

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
350 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE EXTREME
NORTHWEST TEXAS PANHANDLE. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE AREA. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE IN THE SLIGHT RISK AREA...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. IN ADDITION...MODERATE TO LOCALLY HEAVY
RAINFALL MAY OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN
OKLAHOMA PANHANDLE AND THE EXTREME NORTHWEST TEXAS PANHANDLE
THURSDAY AND THURSDAY EVENING. ANY STORMS THAT FORM ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IN THE WESTERN
OKLAHOMA PANHANDLE AND EXTREME NORTHWEST TEXAS PANHANDLE SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON AND EVENING.

JOHNSON

In the hours before

Local storm report, May 31, 12:35 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
135 PM CDT WED MAY 31 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 W DUMAS               35.86N 102.05W
05/30/2006  E0.88 INCH       MOORE              TX   EMERGENCY MNGR

0507 PM     HAIL             2 N DUMAS               35.89N 101.97W
05/30/2006  E0.88 INCH       MOORE              TX   AMATEUR RADIO

0511 PM     HAIL             5 SW PANHANDLE          35.29N 101.44W
05/30/2006  E0.75 INCH       CARSON             TX   TRAINED SPOTTER

0513 PM     HAIL             10 NW DUMAS             35.97N 102.09W
05/30/2006  E1.50 INCH       MOORE              TX   EMERGENCY MNGR

0520 PM     HAIL             5 N DUMAS               35.94N 101.97W
05/30/2006  M0.88 INCH       MOORE              TX   PUBLIC

0527 PM     HAIL             2 E PANTEX              35.32N 101.55W
05/30/2006  E1.75 INCH       CARSON             TX   LAW ENFORCEMENT

0530 PM     HAIL             CANYON                  34.98N 101.92W
05/30/2006  E0.88 INCH       RANDALL            TX   FIRE DEPT/RESCUE

0533 PM     HAIL             7 SE AMARILLO           35.13N 101.73W
05/30/2006  E0.88 INCH       RANDALL            TX   PUBLIC

0533 PM     HAIL             2 SW PANTEX             35.30N 101.61W
05/30/2006  M0.75 INCH       CARSON             TX   AMATEUR RADIO

0533 PM     TSTM WND GST     2 SW PANTEX             35.30N 101.61W
05/30/2006  E60 MPH          CARSON             TX   AMATEUR RADIO

0539 PM     HAIL             4 SW PANHANDLE          35.31N 101.43W
05/30/2006  E0.88 INCH       CARSON             TX   AMATEUR RADIO

0542 PM     HAIL             4 SW PANHANDLE          35.31N 101.43W
05/30/2006  E1.00 INCH       CARSON             TX   AMATEUR RADIO

0545 PM     HAIL             4 NE SANFORD            35.74N 101.48W
05/30/2006  M0.88 INCH       HUTCHINSON         TX   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED BY EM OFFICE

0612 PM     HAIL             MIAMI                   35.69N 100.64W
05/30/2006  E0.75 INCH       ROBERTS            TX   AMATEUR RADIO

0700 PM     TSTM WND GST     FELT                    36.57N 102.78W
05/30/2006  E60 MPH          CIMARRON           OK   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST

JOHNSON

The radar

The Amarillo radar (KAMA), 197 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
May 31, 6:30 PM CST
Where
Cimarron County, Wheeless
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.717, -102.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505588.